California, 2014

High Wind in California, March 17, 2014

March 17, 2014 · NWS VEF · 1 event in 1 county or zone

A Pacific storm system brought a brief period of high downslope winds to the Owens Valley.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

A Pacific storm system brought a brief period of high downslope winds to the Owens Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Mar 17, 2:45 AM PST, 4 hours 9 minutes earlier.

Area forecast discussion, Mar 17, 2:45 AM PST, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
345 AM PDT MON MAR 17 2014

.SYNOPSIS...A FAST MOVING COLD FRONT SWEEPING ACROSS THE SOUTHERN
GREAT BASIN AND MOJAVE DESERT THIS AFTERNOON AND TONIGHT WILL BRING
GUSTY WINDS TO MUCH OF THE REGION. TEMPERATURES ARE EXPECTED TO DROP
10 TO 15 DEGREES TUESDAY THEN REBOUND ABOVE NORMAL THE LATTER HALF
OF THE WEEK AS HIGH PRESSURE GRADUALLY BUILDS INTO THE WEST.
&&

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT...THE LEADING EDGE OF
THE INCOMING SHORTWAVE TROUGH WAS PUSHING INTO NORTHWEST NEVADA
EARLY THIS MORNING. THE TROUGH AXIS IS FORECAST TO SHIFT ACROSS THE
SOUTHERN SIERRA BETWEEN 12Z AND 15Z THEN QUICKLY REACH THE
NEVADA/UTAH BORDER BY ABOUT 18Z. HIGH RESOLUTION CROSS-SECTIONS
STILL INDICATE FAVORABLE CONDITIONS FOR DOWNSLOPE WINDS IN THE LEE
OF THE SOUTHERN SIERRA THIS MORNING WINDS TRANSITION TO NORTH AS THE
FRONT PUSHES DOWN THROUGH CENTRAL NEVADA AND INYO COUNTY. THE WIND
ADVISORIES ALREADY IN EFFECT FOR THE OWENS VALLEY/EASTERN
SIERRA...SOUTH CENTRAL NEVADA...SAN BERNARDINO AND MOHAVE COUNTIES
LOOK TO BE ON TRACK BASED ON THE LATEST NAM AND HIGH RES MODEL WIND
FIELDS. DUE TO THE TRAJECTORY OF THE UPPER LEVEL SYSTEM AND THE
ASSOCIATED COLD FRONT...PRE-FRONTAL WINDS ACROSS DEATH
VALLEY...SOUTHERN NYE AND CLARK COUNTIES SHOULD BE FAIRLY
MINIMAL...LESS THAN 15 MPH...BUT NORTHWEST WINDS WILL PICK UP
QUICKLY FROM 3-6 PM PDT WITH GUSTS OF 30-35 MPH QUITE COMMON. WILL
HAVE TO KEEP AN EYE ON SPEEDS WINDS SPREAD DOWN THROUGH SOUTH
CENTRAL NEVADA BUT FOR NOW MODEL WIND FIELDS INDICATE SUBADVISORY
WINDS OVER CLARK COUNTY THIS AFTERNOON AND EVENING. AS USUAL...NORTH
WINDS SHOULD ENHANCE ALONG THE COLORADO RIVER VALLEY TONIGHT THROUGH
TUESDAY. MAY NEED ADDITIONAL WIND/FIRE WEATHER HIGHLIGHTS FOR THESE
ZONES. HIGHS TUESDAY WILL DROP 10-15 DEGREES FROM READINGS TODAY.

.LONG TERM...WEDNESDAY THROUGH MONDAY...WEAK NORTHWEST FLOW OVER THE
AREA WEDNESDAY AS A SHORTWAVE PASSES BY TO THE NORTH. THIS SYSTEM
WILL HAVE LITTLE IMPACT ON OUR WEATHER OTHER THAN SOME INCREASE IN
MID AND HIGH LEVEL CLOUDS. HIGH PRESSURE WILL START TO BUILD BACK
INTO THE AREA FRIDAY THROUGH THE WEEKEND WITH TEMPERATURES SEVERAL
DEGREES ABOVE NORMAL. WE WILL STILL SEE SOME HIGH CLOUDS AT
TIMES...BUT GENERALLY THE SKY WILL REMAIN GENERALLY CLEAR. THE
MODELS INDICATE A POSSIBLE CHANGE IN THE PATTERN CLOSER TO THE
MIDDLE OF NEXT WEEK AS A DEEPENING TROUGH APPROACHES THE AREA. THIS
SYSTEM WILL HAVE THE POTENTIAL OF BRINGING COOLER AND WETTER WEATHER
BACK INTO THE AREA.
&&

.AVIATION...FOR MCCARRAN...A FAST MOVING DRY COLD FRONT WILL PUSH
THROUGH SOUTHERN NEVADA THIS AFTERNOON WITH NORTHWEST-NORTH WINDS
GUSTING 25-30KTS EXPECTED AROUND 4 PM TO 5 PM THIS AFTERNOON. NORTH
WINDS WILL PERSIST TONIGHT THROUGH TUESDAY MORNING. WINDS AT THE
TERMINAL PRIOR TO THE FRONTAL PASSAGE SHOULD GENERALLY BE 5-8 KNOTS
AND MAY RUN THE DIAL FROM SOUTHWEST TO EAST AND BACK TO WEST THROUGH
MID AFTERNOON. SCT-BKN HIGH CLOUDS AOA 25 KFT THROUGH EARLY MONDAY.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...STRONG DOWNSLOPE WINDS AND ASSOCIATED ROTORS AND
TURBULENCE CAN BE EXPECTED IN THE LEE OF THE SOUTHERN SIERRA THROUGH
EARLY THIS AFTERNOON. GUSTY WEST/SOUTHWEST WINDS ACROSS THE MOJAVE
DESERT AND NORTHWEST ARIZONA THIS AFTERNOON WITH GUSTY
NORTH/NORTHWEST WINDS DEVELOPING IN THE NORTH HALF OF THE AREA
BEHIND A COLD FRONT. WIND SPEEDS THIS AFTERNOON MAINLY 15-20 KTS
GUSTING 25-30 KTS BUT LOCAL GUSTS TO 40 KTS IN ESMERALDA...CENTRAL
NYE...WESTERN SAN BERNARDINO...AND MUCH OF MOHAVE COUNTIES. NORTH
WINDS WILL SPREAD SOUTH THROUGH THE AREA THIS EVENING.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...WIND ADVISORY FROM 9 AM TO 8 PM PDT TODAY FOR NVZ014-015.
AZ...WIND ADVISORY FROM 9 AM TO 8 PM MST TODAY FOR AZZ001-003.
CA...WIND ADVISORY UNTIL 2 PM PDT MONDAY FOR CAZ519.
     WIND ADVISORY FROM 9 AM TO 8 PM PDT TODAY FOR CAZ523-525.
     WIND ADVISORY FROM 9 AM TO 2 PM PDT TODAY FOR CAZ520.
&&

ADAIR/GORELOW

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Mar 17, 3:54 AM PST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
454 AM PDT MON MAR 17 2014

CAZ519-520-180300-
EASTERN SIERRA SLOPES-OWENS VALLEY-
454 AM PDT MON MAR 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

STRONG DOWNSLOPE WINDS WITH GUSTS UP TO 65 MPH ARE EXPECTED ALONG
THE EASTERN SIERRA SLOPES...AND GUSTS UP TO 55 MPH IN THE ADJACENT
FOOTHILLS OF THE OWENS VALLEY THROUGH EARLY AFTERNOON. WIND
ADVISORIES ARE IN EFFECT UNTIL 2 PM PDT. DOWNSLOPE WINDS WILL GIVE WAY
TO GUSTY NORTH WINDS SPREADING DOWN THE VALLEY AS A COLD FRONT
SWEEPS ACROSS INYO COUNTY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ001-003-CAZ523-525-NVZ014-015-180300-
NORTHWEST PLATEAU-NORTHWEST DESERTS-WESTERN MOJAVE DESERT-
MORONGO BASIN-ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
454 AM PDT MON MAR 17 2014 /454 AM MST MON MAR 17 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL SWEEP ACROSS SOUTH CENTRAL NEVADA BY EARLY THIS
AFTERNOON BRINGING NORTH WINDS GUSTING AROUND 45 MPH. WEST WINDS
GUSTING TO 45 MPH AHEAD OF THE APPROACHING FRONT WILL EXTEND ACROSS
THE WESTERN MOJAVE DESERT AND MORONGO BASIN OF SAN BERNARDINO
COUNTY CALIFORNIA AND SPREAD INTO MOHAVE COUNTY ARIZONA. WIND
ADVISORIES ARE IN EFFECT FOR THESE ZONES UNTIL 8 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ002-036-CAZ521-522-524-526-527-NVZ016>022-180300-
LOWER COLORADO RIVER VALLEY-LAKE MEAD NATIONAL RECREATION AREA-
WHITE MOUNTAINS OF INYO COUNTY-DEATH VALLEY NATIONAL PARK-
EASTERN MOJAVE DESERT-CADIZ BASIN-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY-NORTHEAST CLARK COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-SHEEP RANGE-
SPRING MOUNTAINS-LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
454 AM PDT MON MAR 17 2014 /454 AM MST MON MAR 17 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

GUSTY NORTH WINDS WILL DEVELOP ABRUPTLY THIS AFTERNOON AND EVENING
ACROSS DEATH VALLEY...FAR SOUTHERN NEVADA AND THE COLORADO RIVER
VALLEY AS A COLD FRONT SWEEPS ACROSS THE REGION. GUSTS BETWEEN 30
AND 40 MPH WILL BE COMMON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

1 high wind. Local standard time, as filed.

High Wind, Owens Valley

When
March 17, 6:54 AM PST to 7:42 AM PST
Where
Owens Valley forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet

The peak gust was measured 5 miles NW of Independence.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2014Every state in 2014This day in weather historyWarnings in California, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 496535.